Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 249, NWS Blacksburg, VA

July 31, 2007Botetourt County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2007, 6:13 PM EDT for Botetourt County, Rockbridge County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2007, 6:13 PM EDT (22:13 UTC)
Expired
Jul 31, 2007, 7:01 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Botetourt County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:18 PM EDTHAIL 0.755 Nw Natural Bridge, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 312213
SVRRNK
VAC023-163-312315-
/O.NEW.KRNK.SV.W.0249.070731T2213Z-070731T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 715 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NATURAL BRIDGE...OR ABOUT 6 MILES WEST OF GLASGOW. THIS STORM WAS
  NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  GLASGOW...
  NATURAL BRIDGE...
  ARCADIA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3765 7939 3779 7954 3768 7977 3749 7963

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 312238
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT TUE JUL 31 2007

VAC023-163-312315-
/O.CON.KRNK.SV.W.0249.000000T0000Z-070731T2315Z/
BOTETOURT VA-ROCKBRIDGE VA-
637 PM EDT TUE JUL 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT 
FOR SOUTHWESTERN ROCKBRIDGE AND EAST CENTRAL BOTETOURT COUNTIES...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR NATURAL BRIDGE...OR ABOUT 9 MILES NORTH 
OF BUCHANAN...MOVING SOUTHWEST AT 10 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARCADIA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3765 7939 3779 7954 3768 7977 3749 7963

$$

JH
000 
WWUS51 KRNK 312301
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT TUE JUL 31 2007

VAC023-163-312310-
/O.CAN.KRNK.SV.W.0249.000000T0000Z-070731T2315Z/
BOTETOURT VA-ROCKBRIDGE VA-
700 PM EDT TUE JUL 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCKBRIDGE AND
EASTERN BOTETOURT COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED INTO BOTETOURT COUNTY AND WEAKENED 
...THUS THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3765 7939 3779 7954 3768 7977 3749 7963

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:47 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 2:47 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 31 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD EAST...FROM THE MIDWEST...INTO
EARLY NEXT WEEK. SURFACE HIGH PRESSURE WILL BE SANDWICHED BETWEEN
STATIONARY FRONTS NEAR THE MASON DIXON LINE AND SOUTH CAROLINA BY
THIS WEEKEND. A COLD FRONT WILL WEAKEN AS IT APPROACHES THE
MIDDLE ATLANTIC NEXT TUESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTION HAS FIRED UP ALONG THE RIDGES THIS AFTERNOON BUT REMAINS
ISOLATED. SHORTWAVE ENERGY IS HELPING TO TRIGGER CONVECTION WITH LOW
LEVELS VERY SOUPY. SOME SMALL AREAS OF HEAVY RAINFALL ARE OCCURRING
BUT OVERALL DRY ATMOSPHERE ALOFT IS LIMITING TSTM GROWTH.

TSTMS WILL DIMINISH THIS EVENING WITH LOSS OF HEATING AND AS
SHORTWAVE DROPS SOUTH OF THE AREA. LOWER DWPTS FINALLY ADVECT INTO
THE REGION ON WEDNESDAY...AND WITH BETTER SUBSIDENCE CAPPING IN THE
MID-LEVELS THREAT OF TSTMS WILL BE LOWER.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ONLY GRID EDITS TO THE SHORT TERM ENCOMPASSED TEMPERATURE AND
DEWPOINT GRIDS. MAV MOS CAME IN WARMER ON THURSDAY THAN PREVIOUS
RUNS...AND PUSHED LYH AND DAN CLOSER TO IT...AS IT TYPICALLY
PERFORMS WELL THERE. WITH LITTLE IF ANY CLOUDS THURSDAY...WOULD
FIGURE MAX MIXING WOULD OCCUR...SO THAT DEWPOINTS WOULD PROBABLY
COME IN UNDER GUIDANCE BY AFTERNOON. CONSIDERING THE ARRIVAL OF
THE DRIER AIR...ALSO LOWERED MIN T GRID A FEW DEGREES AT SITES
WHICH RADIATE BEST...WHICH PLACED THEM AT OR SLIGHTLY BELOW
GUIDANCE FOR THURSDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
NOT MANY CHANGES FROM YESTERDAYS LONG TERM EXPERIENCE. MOST
NOTABLE FEATURE DURING THIS PERIOD IS A WEAKENING WEST TO EAST
COLD FRONT...WHICH NEARS NEXT TUESDAY. COMPARING THE OPERATIONAL
GFS TO ITS ENSEMBLES...AS USUAL THE OP GFS IS FASTER AND STRONGER
WITH THIS BOUNDARY. THE ENSEMBLE MEAN HAS LITTLE IF ANY REFLECTION
OF THIS BOUNDARY AT THE SURFACE. HOWEVER...CONSIDERING HOW WARM AND
MOIST THE AIRMASS WILL BE...IT WILL NOT TAKE MUCH OF A NUDGE TO
GET TSTORMS GOING. FOLLOWED HPC POPS FOR THIS
DAY...HOWEVER...EMSEMBLE PROBABILITY OF .05 OF QPF OR GREATER
DURING TUE IS BARELY 30 PERCENT...SO NOT EXPECTING ANYTHING
WIDESPREAD ATTM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
DENSE FOG OVER BLF/LWB WITH MVFR FOG AT LYH/DAN WILL IMPROVE TO
VFR BY 13-15Z. SHORTWAVE MOVING SOUTH THROUGH THE CENTRAL
APPALACHIANS THIS AFTERNOON WILL HELP TRIGGER ISOLATED TO
SCATTERED CONVECTION OVER THE MOUNTAINS...WITH THE BEST COVERAGE
EXPECTED IN THE NC MOUNTAINS. HAVE ADDED VCTS TO BLF FOR THE
AFTERNOON AS THIS AREA WILL BE CLOSER TO THE BEST CHANCE. HAZY
CONDITIONS EXPECTED DESPITE VFR SFC VSBYS AS AIRMASS BECOMES STAGNANT.

LOOKING AT SIMILAR SITUATION TONIGHT WITH FOG FORMING IN RIVER
VALLEYS...WITH LWB AGAIN DROPPING TO VLIFR PRIOR TO DAWN.

HIGH PRESSSURE WILL BUILD OVER THE AREA INTO THE END OF THE
WEEK...KEEPING MOST CONVECTION AT BAY. SO EXPECT VFR DURING MOST
PERIODS...WITH FOG LATE AT NIGHT IN THE RIVER VALLEYS...LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jul 31, 5:03 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 AM EDT TUE JUL 31 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
503 AM EDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 5:31 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT TUE JUL 31 2007

VAZ019-WVZ044-045-312230-
MONROE WV-GREENBRIER WV-ALLEGHANY VA-
531 PM EDT TUE JUL 31 2007

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF WHITE SULPHUR SPRINGS...OR ABOUT
OVER GREENBRIER STATE FOREST...MOVING SOUTHWEST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...EARLEHURST AT 540 PM EDT...GLACE AT 550
PM EDT...ORGAN CAVE...RONCEVERTE AT 555 PM EDT...MONCOVE LAKE STATE
PARK AT 610 PM EDT...HOLLYWOOD...PICKAWAY AT 625 PM EDT...GAP
MILLS...UNION AT 630 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. IN ADDITION...RAINFALL TOTALS OF AROUND AN INCH IN A 30
MINUTE PERIOD WILL LIKELY CAUSE MINOR FLOODING OF DITCHES AND POOR
DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:49 PM EDTSevere Thunderstorm WarningRNKGiles45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.